Alert archive / Wisconsin / Freeze Warnings in 2020

Freeze Warning 5, NWS Twin Cities, MN

September 18, 2020Chisago County, Kanabec County, Minnesota; 8 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at Sep 18, 2020, 4:07 AM CDT for Chisago County, Kanabec County, Minnesota; 8 counties in Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2020, 4:07 AM CDT (09:07 UTC)
Expired
Sep 18, 2020, 8:00 AM CDT
In force
4 hr
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Kanabec County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS73 KMPX 180907
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Fri Sep 18 2020

MNZ043-181015-
/O.CAN.KMPX.FR.Y.0004.000000T0000Z-200918T1300Z/
Morrison-
Including the city of Little Falls
407 AM CDT Fri Sep 18 2020

...FROST ADVISORY IS CANCELLED...

Cloud cover has pushed overhead and temperatures will remain in
the 40s early this morning.

$$

MNZ045-053-WIZ014>016-027-028-181300-
/O.UPG.KMPX.FR.Y.0004.000000T0000Z-200918T1300Z/
/O.NEW.KMPX.FZ.W.0005.200918T0907Z-200918T1300Z/
Kanabec-Chisago-Polk-Barron-Rusk-Chippewa-Eau Claire-
Including the cities of Mora, Center City, Osceola, Rice Lake, 
Ladysmith, Chippewa Falls, and Eau Claire
407 AM CDT Fri Sep 18 2020

...FREEZE WARNING IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...In Wisconsin, Polk, Barron, Rusk, Chippewa and Eau 
  Claire Counties. In Minnesota, Kanabec and Chisago Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WIZ023>025-181300-
/O.NEW.KMPX.FZ.W.0005.200918T0907Z-200918T1300Z/
St. Croix-Pierce-Dunn-
Including the cities of Hudson, River Falls, and Menomonie
407 AM CDT Fri Sep 18 2020

...FREEZE WARNING IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...St. Croix, Pierce and Dunn Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ061-063-070-078-WIZ026-181300-
/O.EXA.KMPX.FR.Y.0004.000000T0000Z-200918T1300Z/
Anoka-Washington-Dakota-Goodhue-Pepin-
Including the cities of Blaine, Stillwater, Hastings, Red Wing, 
and Durand
407 AM CDT Fri Sep 18 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Wisconsin, Pepin County. In Minnesota, Anoka, 
  Washington, Dakota and Goodhue Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ044-050-052-181300-
/O.CON.KMPX.FR.Y.0004.000000T0000Z-200918T1300Z/
Mille Lacs-Benton-Isanti-
Including the cities of Princeton, Sauk Rapids, and Cambridge
407 AM CDT Fri Sep 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Isanti, Benton and Mille Lacs Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Sep 17, 11:51 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 17, 11:51 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1151 PM CDT Thu Sep 17 2020

.SHORT TERM...(This evening through Friday night)
Issued at 220 PM CDT Thu Sep 17 2020

High pressure will drift east across the area tonight. We'll
continue to see some mid/high clouds spill down the east side of
the ridge and across the area tonight, although some decrease is
expected later tonight into Friday. The best chance for frost
tonight looks to be across the northeast where clouds will be the
most limited along with the presence of light winds.

.LONG TERM...(Saturday through Thursday)
Issued at 220 PM CDT Thu Sep 17 2020

Mainly quiet and dry weather will prevail through the period.
Northwest upper flow will give way to more of a zonal pattern by
early next week, with a bit more progressive look to things by the
latter portion of the week, which will translate into a slightly
better chance for precipitation. A warming trend can be expected
early next week as the ridge flattens and elongates eastward and
we're subject to prolonged period of (mainly dry) return flow.
There area few small chances for precipitation as return flow
initially sets up, but the main chance for any precipitation looks
to hold off until the second part of the week when we'll finally
see the surface trough/front to our west translate eastward.
Couldn't find any reason to make substantive changes to the
consensus (NBM) forecast, so adjustments were minimal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1151 PM CDT Thu Sep 17 2020

Area terminals should remain VFR for the entire period. A few
clouds developing around 7000 feet Friday morning are possible
for western MN terminals. Otherwise, winds will remain light but
switch to southeasterly Friday afternoon.

KMSP...Winds will remain light but switch to southeasterly early
Friday afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind S 10-15 kts.
Sun...VFR. Slight chc -SHRA/MVFR late night. Wind S 10-20G30 kts.
Mon...VFR. Slight chc -shra/MVFR in mrng. Wind SW 10-20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Frost Advisory until 8 AM CDT Friday for Benton-Chisago-Isanti-
     Kanabec-Mille Lacs-Morrison.

WI...Frost Advisory until 8 AM CDT Friday for Barron-Chippewa-Eau
     Claire-Polk-Rusk.

&&

SHORT TERM...
LONG TERM...
AVIATION...CTG
Hazardous weather outlook, Sep 18, 3:59 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Fri Sep 18 2020

MNZ043>045-050>053-061>063-WIZ014>016-023>028-190900-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
359 AM CDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight.

Areas of frost are possible tonight east and north of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Sunday night and Monday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-190900-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
359 AM CDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Today and Tonight.

Areas of frost are possible tonight east and north of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Sunday night and Monday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Wisconsin, 2020Freeze Warnings in Minnesota, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.